Skip to content
My WebMD Sign In, Sign Up

Brain & Nervous System Health Center

Font Size

Fainting Is a Serious Symptom

By
WebMD Health News

Jan. 14, 2002 -- Other than a nasty bruise, President Bush is fine after fainting. That's a relief -- because passing out can be a warning that something is very, very wrong.

The President's close encounter with a hard-to-swallow pretzel brought on what is known as a common faint. Doctors call it vasovagal syncope (vay-so-VAY-gall SIN-ko-pee). It happens when the main nerve to the heart gets overstimulated.

WebMD asked Douglas Zipes, MD, president of the American College of Cardiology, to explain what happened. Zipes is director of cardiology and distinguished professor at Indiana University School of Medicine.

"He was chewing a pretzel, and it went down the wrong pipe," Zipes tells WebMD. "He gagged or coughed pretty significantly. When people do that strongly, it can produce a blackout spell."

President Bush is well known for his vigorous physical exercise. Because of this, the nerve to his heart works better than is normal for his age. That's usually a very good thing. But this makes extra stimulation to the nerve -- as might happen during a coughing fit -- more likely to overload the nerve and cause a brief faint. Zipes says it is not unusual for this to happen to an athlete in top condition.

"The president needs a medical evaluation, which I heard he has had," Zipes says. "It is a very simple evaluation," he says, adding that people who have a fainting spell need to see a cardiologist, a heart specialist, for an evaluation. "What happened to the president is a benign episode, but not all fainting spells are benign. One needs to see a trained cardiologist right away."

Lots of things can make a person faint. These include:

  • Standing rigidly at attention.
  • Getting up quickly after lying down.
  • Pressure on the neck, such as that from a too-tight collar.
  • Abnormal heart rhythm.
  • Low blood pressure.
  • Severe pain, injury, or fright.
  • Alcohol or drugs. Drugs that can make a person faint include anxiety medications, antihistamines, blood-pressure medications, asthma inhalers, decongestants, or pain medications.
  • Hard coughing or gagging.
  • Straining during a bowel movement.
  • Too-fast, too-shallow breathing (hyperventilation).

If you are with a person who faints, you can help by keeping the person lying flat or sitting forward with his or her head bent below the knees. If heat is a problem, cool the room or move the person to a cooler place.

Fainting isn't a disease -- it's a symptom. It could be a very serious symptom. ALWAYS call a doctor.

Today on WebMD

Depressed
Slideshow
3d scan of fractured skull
Slideshow
 
human brain waves
Article
brain maze
fitQuiz
 
senior man
Article
brain research briefing
Article
 
Syringe
Article
Vaccine and needle
VIDEO
 
mans hands on laptop keyboard
Article
brain illustration stroke
Slideshow
 
most common stroke symptoms
Article
Parkinsons Disease Medications
Article